Oklahoma, 2014

Damaging Wind in Oklahoma, August 9, 2014

August 9, 2014 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed across eastern Oklahoma during the afternoon of the 9th. The strongest storm produced wind damage in Le Flore County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across eastern Oklahoma during the afternoon of the 9th. The strongest storm produced wind damage in Le Flore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 9, 11:19 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 9, 11:19 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1219 PM CDT SAT AUG 9 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON
AND EARLY EVENING. STORM CHANCES WILL AGAIN RETURN LATE TONIGHT...AND
WILL BE ACCOUNTED FOR WITH PROB GROUPS AT ALL SITES. VFR
CONDITIONS WILL PREVAIL OUTSIDE OF ANY SHOWER AND STORM ACTIVITY
THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1101 AM CDT SAT AUG 9 2014/

DISCUSSION...
SHOWERS AND THUNDERSTORMS IN THE VICINITY OF A WEAK SFC BOUNDARY MAKING
THEIR WAY E-SE ACROSS NE OK THIS MORNING. HAVE ADJUSTED POPS THE
REMAINDER OF THE MORNING BASED ON LATEST TRENDS ALONG WITH SKY
CONDITION. WILL KEEP CHANCE POPS GOING THIS AFTERNOON ACROSS THOSE
AREAS THAT REMAIN IN CLOSEST PROXIMITY WITH THE BOUNDARY...BUT
REDUCE TO SLIGHT CHANCE ACROSS SE OK.

WILL KEEP AN EYE ON TEMP/DEWPOINT TRENDS AS A HEAT ADVISORY MAY BE
REQUIRED ON A LATER UPDATE. REST OF FORECAST LEFT AS IS.

UPDATED ZFP/PFM/AFM ALREADY SENT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...23
Hazardous weather outlook, Aug 9, 11:48 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1248 PM CDT SAT AUG 9 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1247 PM CDT SAT AUG 9 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS
	ONSET...THROUGH EARLY EVENING...AND AGAIN LATE TONIGHT.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS .
	ONSET...THIS AFTERNOON.

DISCUSSION...
THE WEAK FRONTAL BOUNDARY ACROSS THE AREA WILL REMAIN THE FOCUS FOR
SCATTERED THUNDERSTORMS THROUGH THIS EVENING...WITH ADDITIONAL
DEVELOPMENT POSSIBLE ONCE AGAIN LATE TONIGHT. A FEW STORMS THROUGH
TONIGHT MAY BRIEFLY BECOME SEVERE WITH DAMAGING WINDS THE MAIN
SEVERE RISK.

ADDITIONALLY...AFTERNOON HEAT INDEX VALUES WILL EXCEED 100
ACROSS MUCH OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS...WITH A
FEW SPOTS IN SOUTHEAST OKLAHOMA SEEING HEAT INDICES REACH NEAR
105.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY AND WEDNESDAY...NO HAZARDS.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL REMAIN IN THE AREA THROUGH THE WEEKEND BEFORE
IT GETS A PUSH TO THE SOUTH BY MONDAY. SCATTERED THUNDERSTORMS WILL
CONTINUE IN THE VICINITY OF THE FRONT...AND WILL CARRY A LIMITED
SEVERE WEATHER WIND POTENTIAL. AFTERNOON HEAT INDEX VALUES SUNDAY
WILL ONCE AGAIN RANGE FROM 100 TO 105 ACROSS MUCH OF EASTERN
OKLAHOMA AND WEST CENTRAL ARKANSAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 9, 7:43 AM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
843 AM CDT SAT AUG 9 2014

OKZ054-059-091415-
OSAGE OK-PAWNEE OK-
843 AM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 843 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NOBLE
COUNTY...MOVING EAST AT 20 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 55 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3659 9695 3658 9699 3654 9696 3656 9690
      3659 9690 3659 9676 3625 9685 3628 9693
      3633 9694 3633 9704 3651 9704 3655 9697
      3657 9699 3659 9706 3660 9705
TIME...MOT...LOC 1343Z 283DEG 17KT 3646 9713

LACY
Special weather statement, Aug 9, 8:10 AM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
910 AM CDT SAT AUG 9 2014

OKZ059-091500-
PAWNEE OK-
910 AM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     PAWNEE

AT 910 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF PAWNEE...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PAWNEE...JENNINGS...HALLETT...
MARAMEC...BLACKBURN...SKEDEE AND QUAY.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 55 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3645 9701 3643 9664 3637 9658 3640 9653
      3637 9652 3635 9656 3631 9657 3629 9653
      3632 9649 3616 9654 3615 9681 3617 9683
      3624 9682 3624 9692 3633 9693 3633 9704
TIME...MOT...LOC 1410Z 285DEG 23KT 3638 9690

LACY
Special weather statement, Aug 9, 9:39 AM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1039 AM CDT SAT AUG 9 2014

OKZ064-091615-
CREEK OK-
1039 AM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1115 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL CREEK

AT 1039 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST
OF KELLYVILLE...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MOUNDS...KIEFER...KELLYVILLE AND
SAPULPA.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL AND
WIND GUSTS TO 45 MPH.

LAT...LON 3608 9646 3607 9603 3590 9603 3586 9604
      3595 9649
TIME...MOT...LOC 1539Z 273DEG 15KT 3604 9636

LACY
Special weather statement, Aug 9, 12:43 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
143 PM CDT SAT AUG 9 2014

ARZ001-002-010-019-029-OKZ063-069-072-074-076-091945-
ADAIR OK-BENTON AR-CARROLL AR-CRAWFORD AR-DELAWARE OK-HASKELL OK-LE
FLORE OK-SEBASTIAN AR-SEQUOYAH OK-WASHINGTON AR-
143 PM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     BENTON...NORTHWESTERN CARROLL...CRAWFORD AND WASHINGTON

IN WEST CENTRAL ARKANSAS
     SEBASTIAN

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN DELAWARE AND ADAIR

IN SOUTHEAST OKLAHOMA
     EASTERN HASKELL AND NORTHERN LE FLORE

IN EAST CENTRAL OKLAHOMA
     EASTERN SEQUOYAH

AT 142 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTH OF BELLA VISTA TO 4 MILES SOUTH OF
NATURAL FALLS STATE PARK TO 8 MILES NORTHWEST OF SHORT TO 2 MILES
SOUTH OF BOKOSHE TO 26 MILES SOUTHWEST OF MILTON...MOVING EAST AT 15
MPH. THESE STORMS WILL AFFECT MUCH OF NORTHWEST ARKANSAS AND
NEIGHBORING FAR EASTERN OKLAHOMA.

THIS BROKEN LINE OF STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 45 MPH.

LAT...LON 3630 9383 3630 9387 3624 9387 3614 9393
      3566 9407 3516 9414 3480 9466 3502 9493
      3566 9468 3612 9475 3650 9447 3649 9372
TIME...MOT...LOC 1842Z 264DEG 15KT 3649 9424 3613 9463
          3567 9456 3515 9477 3498 9526

LACY

The radar

The Western Arkansas radar (KSRX), 27 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Le Flore

When
August 9, 1:17 PM CST
Where
Le Flore County, 1.92 mi WSW of Cameron
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.122, -94.582

Strong thunderstorm wind blew down trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539172.